Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 162, NWS Midland/Odessa, TX

June 18, 20144 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 18, 2014, 9:04 PM CDT for 4 counties in Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2014, 9:04 PM CDT (02:04 UTC)
Expired
Jun 18, 2014, 10:00 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 50 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WUUS54 KMAF 190204
SVRMAF
TXC173-227-317-329-190300-
/O.NEW.KMAF.SV.W.0162.140619T0204Z-140619T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
904 PM CDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLASSCOCK COUNTY IN WEST TEXAS...
  SOUTHERN HOWARD COUNTY IN WEST TEXAS...
  SOUTHERN MARTIN COUNTY IN WEST TEXAS...
  MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 1000 PM CDT

* AT 858 PM CDT...TRAINED WEATHER SPOTTERS REPORTED AN AREA OF 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS CLUSTER OF SEVERE 
  THUNDERSTORMS WERE OVER MIDLAND COUNTY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MIDLAND...GARDEN CITY...BIG SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. MIDLAND 
INTERNATIONAL AIRPORT REPORTED A WIND GUST TO 64 MPH AT 8:02 PM CDT. 

&&

LAT...LON 3208 10120 3208 10126 3167 10127 3168 10225
      3209 10226 3209 10221 3230 10221 3227 10120
TIME...MOT...LOC 0201Z 249DEG 14KT 3185 10193

$$
2 follow-up statements
359 
WWUS54 KMAF 190230
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
930 PM CDT WED JUN 18 2014

TXC173-227-317-329-190300-
/O.CON.KMAF.SV.W.0162.000000T0000Z-140619T0300Z/
GLASSCOCK-HOWARD-MARTIN-MIDLAND-
930 PM CDT WED JUN 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR MIDLAND...SOUTHERN MARTIN...SOUTHERN HOWARD AND GLASSCOCK
COUNTIES...

AT 923 PM CDT...LOCAL LAW ENFORCEMENT REPORTED SEVERE THUNDERSTORMS 
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED EAST OF MIDLAND .MOVING EAST AT 
15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EAST
CENTRAL MIDLAND COUNTY...EXTREME EAST CENTRAL MIDLAND COUNTY AND
EXTREME WEST CENTRAL GLASSCOCK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 3208 10120 3208 10126 3167 10127 3168 10225
      3209 10226 3209 10221 3230 10221 3227 10120
TIME...MOT...LOC 0228Z 249DEG 14KT 3189 10181

$$
758 
WWUS54 KMAF 190256
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
956 PM CDT WED JUN 18 2014

TXC173-227-317-329-190306-
/O.EXP.KMAF.SV.W.0162.000000T0000Z-140619T0300Z/
GLASSCOCK-HOWARD-MARTIN-MIDLAND-
956 PM CDT WED JUN 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR MIDLAND...SOUTHERN MARTIN...
SOUTHERN HOWARD AND GLASSCOCK COUNTIES WILL EXPIRE AT 1000 PM CDT...

AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3208 10120 3208 10126 3167 10127 3168 10225
      3209 10226 3209 10221 3230 10221 3227 10120
TIME...MOT...LOC 0256Z 249DEG 14KT 3193 10169

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:24 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 18, 6:24 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT Wed Jun 18 2014

.UPDATE...

Update to increase PoPs after 19/00Z.

&&

.DISCUSSION...

Convection is ongoing across the forecast area this evening.  A
few stronger storms have occurred, but for the most part a lack of
shear appears to be keeping most storms on the weak side.  Water
vapor imagery indicates some enhancement over New Mexico ahead of a
shortwave trough there, so think we could see thunderstorms last
for the next several hours, if not a little longer tonight. Will
send an update to increase PoPs over much of the area for tonight.
Since severe storms should be the exception, and not the rule,
will keep the mention in the Hazardous Weather Outlook.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 69  89  67  88  /  30  20  10  10
BIG SPRING TX              72  90  70  89  /  30  20  10  20
CARLSBAD NM                68  96  67  92  /  20  30  20  10
DRYDEN TX                  75  92  73  90  /  10  20  10  30
FORT STOCKTON TX           70  88  68  87  /  30  30  10  20
GUADALUPE PASS TX          69  88  65  83  /  20  30  20  20
HOBBS NM                   65  91  64  89  /  30  30  20  10
MARFA TX                   61  84  59  81  /  30  40  10  30
MIDLAND INTL AIRPORT TX    71  89  69  88  /  30  20  10  10
ODESSA TX                  71  89  67  88  /  30  20  10  10
WINK TX                    73  95  69  92  /  30  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, Jun 18, 6:16 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT WED JUN 18 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-192330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
616 PM CDT WED JUN 18 2014 /516 PM MDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE
BEST CHANCE OF THUNDERSTORMS WILL STRETCH FROM THE NORTHWEST
PERMIAN BASIN SOUTH TO THE DAVIS MOUNTAINS AND MARFA PLATEAU. SOME OF
THE STORMS COULD BECOME SEVERE THIS EVENING WITH DAMAGING WINDS
THE GREATER SEVERE WEATHER THREAT. IN ADDITION THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH LOCALIZED
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AND THURSDAY EVENING
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE OF
THUNDERSTORMS IS EXPECTED TO STRETCH FROM THE SOUTHEAST NEW MEXICO
PLAINS SOUTH INTO THE WESTERN PERMIAN BASIN TO THE DAVIS MOUNTAINS.
A FEW STORMS COULD BECOME STRONG TO POSSIBLY SEVERE WITH LARGE HAIL
AND STRONG WINDS POSSIBLE. IN ADDITION LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE IN THE STRONGER STORMS.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY ACROSS
PORTIONS OF SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE
WILL BE ACROSS AREAS MAINLY SOUTH OF THE PECOS RIVER IN WEST
TEXAS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY
WINDS...HAIL...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 18, 8:29 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     1 NE MIDLAND            32.01N 102.07W
06/18/2014                   MIDLAND            TX   TRAINED SPOTTER

            TRACTOR TRAILER OVERTURNED FROM STRONG WINDS

&&

AKL
Local storm report, Jun 18, 8:32 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
832 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             MIDLAND                 32.00N 102.08W
06/18/2014  E1.00 INCH       MIDLAND            TX   NWS EMPLOYEE

            PEA TO QUARTER SIZE HAIL REPORTED IN GRASSLANDS NEAR
            WADLEY DRIVE.

&&

MH
Local storm report, Jun 18, 8:35 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND DMG     3 NW MIDLAND            32.03N 102.12W
06/18/2014                   MIDLAND            TX   TRAINED SPOTTER

            SPOTTER REPORTS 1.5 INCH DIAMETER TREE BRANCHES BROKEN
            OFF DUE TO WIND

&&

MH
Local storm report, Jun 18, 8:46 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
846 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     MIDLAND                 32.00N 102.08W
06/18/2014                   MIDLAND            TX   TRAINED SPOTTER

            7 TO 8 POWER POLES BLOWN DOWN IN NORTHEAST MIDLAND

&&

AKL
Local storm report, Jun 18, 8:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
852 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     ODESSA                  31.85N 102.37W
06/18/2014                   ECTOR              TX   TRAINED SPOTTER

            20 POWER POLES BLOWN DOWN AT YUKON AND GRANDVIEW IN
            ODESSA

&&

AKL
Local storm report, Jun 18, 9:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
900 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
06/18/2014                   MIDLAND            TX   TRAINED SPOTTER

            WATER ROSE TO THE DOORS OF FANNIN ELEMENTARY SCHOOL.
            PORTIONS OF WADLEY AVENUE WERE CURB TO CURB AND 1 TO 1.5
            FEET DEEP.

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:05 PM CDTSpecial Weather StatementMAFGlasscock40 min
Jun 18, 7:16 PM CDTSevere Thunderstorm WarningMAFAndrews, Crane, Dawson, Ector, Gaines, Martin and 3 more59 min
Jun 18, 7:40 PM CDTAreal Flood AdvisoryMAFAndrews, Martin3 hr
Jun 18, 7:51 PM CDTSpecial Weather StatementMAFGlasscock, Martin39 min
Jun 18, 7:53 PM CDTSevere Thunderstorm WarningMAFDawson, Ector, Glasscock, Howard, Martin, Midland67 min
Jun 18, 8:07 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jun 18, 8:19 PM CDTSpecial Weather StatementMAFMartin26 min
Jun 18, 8:21 PM CDTSpecial Weather StatementMAFEctor24 min
Jun 18, 8:36 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Jun 19, 3:32 PM CDTSpecial Weather StatementMAFCochran43 min
Jun 19, 4:13 PM CDTSpecial Weather StatementMAFCulberson62 min
Jun 19, 4:23 PM CDTSevere Thunderstorm WarningMAFCulberson67 min
Jun 19, 4:49 PM CDTSpecial Weather StatementMAF41 min
Jun 19, 5:07 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 19, 6:23 PM CDTSpecial Weather StatementMAFYoakum37 min
Jun 19, 6:54 PM CDTSpecial Weather StatementMAFJeff Davis, Loving, Reeves36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.